Skip to content
Go back

I have bleeding during my active birth control pills, is this normal?

If the bleeding is severe:
If the bleeding is heavy enough to fill 1 tampon or pad per hour for 2-3 hours in a row or you are feeling dizzy or lightheaded, we recommend you see your primary care provider or go to Urgent Care to ensure there is not a serious issue going on. Make sure to tell them you’re using birth control and be prepared to tell them the name of your birth control. Please let us know what they say so we can ensure we are prescribing you a safe and appropriate medication.

If the bleeding is not severe, but still annoying or concerning:
Are you experiencing breakthrough bleeding in the first 3-6 months of your birth control? Breakthrough bleeding is unscheduled bleeding during the active pills, or during the ring-in or patch-on phase of your cycle. Don’t stress! This is not abnormal. Breakthrough bleeding (anything from light brown discharge up to bleeding like your regular period) is the most common side effect for women beginning birth control. Just continue using your birth control as normal and give your body time to adjust to the birth control you are using. Breakthrough bleeding typically goes away with time and the second cycle is usually much better than the first, but it may take up to 3 full cycles for breakthrough bleeding to go away for good.

Have you missed any pills or taken any pills late?
Missed or late pills are another common cause for breakthrough bleeding. It is very important to take your birth control at the same time every day. This helps prevent breakthrough bleeding (BTB) and ensures maximal pregnancy protection from your birth control (when used perfectly, hormonal birth control is more than 99% effective in preventing pregnancy!). The better you are about taking your pill at the same time every day, the better it will work. Try setting a daily alarm on your phone to help remind you to take your pill at the same time each day.

Have you tried skipping your period by skipping inactive pills or skipping the ring- or patch-free week?
Unscheduled bleeding and spotting are more common when trying to skip periods. You should plan to complete the inactive pills (or take a 7-day hormone break) at the end of any pill pack or cycle in which you’ve had unscheduled bleeding. In order to prevent unscheduled bleeding when skipping periods, it’s a good idea to take a break from the active pills for 4-7 days every 2-3 months and get a period.

Have you started any new medications or supplements?
Some medications may interact with birth control to make spotting more likely. If you’ve started any new medications, make sure they do not interact with your birth control. Also, any time you receive a new prescription, you should ask the prescribing provider if it will interact with your birth control.

It has been more than 6 months with this birth control and you’re still experiencing breakthrough bleeding:
If breakthrough bleeding is only an issue when you try to skip periods, it may be a good idea to take each pack in its entirety or completing a hormone-free week to have a monthly period. Some women have breakthrough bleeding for a long time when trying to skip periods while others don’t. It all depends on your body.

If breakthrough bleeding is a persistent issue despite completing a monthly hormone-free interval, it may be time to switch to another birth control. At Nurx, we offer over a hundred brands of birth control. Just fill out a quick survey and our medical team can help you change to another birth control that may cause less spotting. Get started here.

Are you using a progestin-only pill?
Progestin-only pills are prescribed for women who have certain health conditions that prevent them from taking combination pills, such as a history of deep vein thrombosis, uncontrolled high blood pressure, or migraine with aura, to name a few. Irregular bleeding is the most common side effect of progestin-only pills (POPs). Fortunately, this side effect usually decreases or stops altogether with time (usually within about 3-6 months). Over time, POPs may reduce menstrual bleeding or stop your period altogether. If you’ve been using your POP for less than 6 months, we encourage you to stick with it as the irregular bleeding will most likely improve.

 

If you are interested in switching birth control brands to help reduce spotting or bleeding, our medical team can help you find the right fit. Get started here or for more answers to your healthcare questions, visit our Knowledge Center.

Back to top